Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 84, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 29, 2018, 8:34 PM CDT for Thayer County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2018, 8:34 PM CDT (01:34 UTC)
- Expired
- May 29, 2018, 9:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Thayer County, NE
The radar
The Grand Island radar (KUEX), 74 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:16 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 29, 6:16 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Hastings NE 616 PM CDT Tue May 29 2018 .SHORT TERM...(This evening through Wednesday daytime) Issued at 446 PM CDT Tue May 29 2018 Certainly the paramount concern of these next 24 hours involves these first 6 hours or so, and whether or not we might manage to pop a few severe storms with a hail/wind threat, and maybe also some localized flooding (in addition to "old"/ongoing flooding issues in Phillips/Rooks counties in KS). A secondary concern is whether we might see at least some patchy fog development late tonight into Wednesday morning behind the departing rain/storms. Some short term models even suggest that areas of dense fog are a possibility, but do not have the confidence at this point to mention anything more than "patchy". Temperature-wise, Wednesday should be a good 10-15 degrees warmer than today in most of our CWA (most places into the mid-upper 80s), as it should be considerably sunnier, and with steady west-northwest breezes. Taking a look at the current/recent weather as of 4 PM: Overall no big surprises today. As mentioned in an earlier "update" discussion, there is little doubt that the presence of fairly widespread cloud cover and scattered (non-severe) showers/storms has diminished the magnitude of the late- afternoon/evening severe storm threat from what it originally appeared to be late last night/early this morning. However, SPC has maintained a Marginal-to-Slight risk for the majority of our CWA (Slight Risk mainly in our eastern half), and with forcing aloft increasing and peak diurnal heating hitting its stride now, we still appear to have roughly a 4-6 hour window-of-opportunity for at least marginally severe storms, along with locally heavy rainfall of 1-2+". In the big picture of the mid-upper levels, water vapor imagery and short term model data clearly show a mid level low shifting east into western SD, and the southeast extent of this trough axis sweeping across our local area and aiding the increase in convective coverage over the past few hours. At the surface, winds have been fairly light today (mainly under 10 MPH aside from thunderstorm influences, with a fairly non-descript surface pressure gradient ahead of a weak trough axis approaching from western Nebraska. Thanks to the widespread clouds and rain (for some), high temps did fall a solid 5-10+ degrees short of early-morning expectations in most areas, with most places only reaching the upper 60s-mid 70s at best, and any 80s confined to mainly our far southeast zones. Now looking ahead forecast-wise through the next 24 hours... Late this afternoon-tonight: Again, the possibility of at least a few strong to severe storms and any localized flooding is the main concern. In the mid-upper levels, the aforementioned trough axis attendant to the SD low will swing overhead, resulting in scattered to numerous showers and thunderstorms through this evening, before convection gradually vacates/ends from west-to-east across the CWA later tonight. While the threat of robust surface-based storms has been held down by widespread clouds/cooler temps, elevated instability/CAPE values are currently and will remain up to around 1500 J/kg for several hours, which in the presence of 30+kt of deep layer shear could easily promote a few marginally severe hail cores, and perhaps a few wind gusts of 50-60+ MPH if storms can organize into any bowing segments. At this time, any tornado threat appears quite low. Flooding-wise, a few spots could pick up a quick 1-2+" of rain, but overall not expecting widespread flooding issues, with storm motion somewhat more progressive than yesterday/last night, when parts of Phillips/Rooks counties in KS saw a fairly widespread 3-5" and higher amounts just west of there in the GLD coverage area. Fortunately, those two counties are not expected to see a repeat in the next 6-12 hours, which should allow water to continue slowly receding along the South Fork Solomon River, Bow Creek etc. Based on higher-res short term models such as the HRRR, the majority of convection (especially anything severe) should largely move east out of the CWA by 10-11 PM, although some isolated-scattered weaker activity could hang on past midnight before ending before daybreak. Temperature-wise, made very little change to lows, aimed mainly mid 50s to low 60s. As mentioned at the top, did introduce a mention of generic "patchy fog" to the entire CWA late tonight into Wed AM, as the combo of light winds and clearing skies could promote some development. Wednesday daytime: We are looking at a quieter, drier, sunnier and warmer day, as forcing decreases in the wake of the departing disturbance tonight. Assuming that fog is not a big issue right away in the morning (not currently expected to be), the day as a whole should feature mostly sunny skies. Compared to the previous forecast, the biggest change was that west-northwest winds were increased at least 5 MPH, and we are now calling for sustained speeds generally 10-20 MPH much of the day, and gusts 25-30 MPH. So overall, a somewhat breezy day. With these westerly breezes, decent low level mixing and plenty of expected sun, highs should reach the mid 80s in most Neb zones, and more so upper 80s near/especially south of the state line into KS. .LONG TERM...(Wednesday night through Tuesday) Issued at 446 PM CDT Tue May 29 2018 General overview of this 6-day period: Due to more imminent concerns with shorter-term convection, did not spend as much time as usual analyzing these periods. That being said, here are the main two takeaway messages: 1) Precip and severe thunderstorm-wise: Certainly the majority of this time frame is looking dry overall. However, there are several, off-and-on chances for showers and thunderstorms, the first late Wed night-Thursday AM, the second Friday evening into Saturday AM, and the third Sunday night into Monday. In between these rain chances, there are a few stretches that currently contain no precip mention whatsoever (such as Friday daytime, Saturday night-Sunday daytime). Of all thunderstorm chances, the one that is most-concerning for POSSIBLE severe storms currently appears to be Friday evening-night, as the next larger-scale shortwave trough swings through the Plains and sends through a seasonably "strong" cold front. Obviously plenty of details with this 3+ days away, but we have noted that SPC already has our far northern zones in a Day 4 risk area. 2) Temperature-wise: Overall, we will continue an above-normal temperature regime. Thurs and Fri are looking like the overall- warmest days, with highs climbing back up into the upper 80s-mid 90s range in most areas, and maybe some upper 90s in southern zones (especially KS). The seasonably-strong cold front that comes through Friday night should result in a 10-15 degree drop for Saturday, but still with slightly above-normal highs mainly low 80s. Thereafter, Sunday-Tues looks like another gradual warm-up with highs mainly in the mid 80s to low 90s. Overnight lows look to bottom out in the 60s on most nights, with Saturday night looking like the main cooler exception with more in the way of 50s. In other departments, the overall-windiest day out of these 6 currently appears to be Saturday, with sustained speeds at least 15-20 MPH/gusts 25-30+ MPH behind Friday night's cold front. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday) Issued at 609 PM CDT Tue May 29 2018 Scattered thunderstorms continue this evening before clearing off in the 04-06Z timeframe. The next impact to aviation will be the potential for fog development overnight as thunderstorms clear. Short term models are hinting at this possibility, but confidence isn't high on the location and magnitude at this time. As such, have kept the TAFs MVFR for now. Gusty westerly winds should mix out any fog by mid morning at latest, and mostly clear skies are expected to prevail through the rest of Wednesday. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Pfannkuch LONG TERM...Pfannkuch AVIATION...Mangels
Hazardous weather outlook, May 29, 3:35 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 335 PM CDT Tue May 29 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 335 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Late This Afternoon and Tonight. Most of the outlook area is in a Marginal to Slight Risk of severe thunderstorms this afternoon and evening, mainly before 10 PM, and with the primary Slight Risk area focused east- southeast of a line from Plainville Kansas, to Kearney and Fullerton Nebraska. If any severe storms manage to form, the main threats are expected to be wind gusts up to around 70 MPH, hail up to around ping pong ball size, and localized flash flooding. In addition to the possibility of new flooding through this evening, ongoing Flood Warnings remain in effect for portions of Phillips and Rooks counties in Kansas, due to heavy rain over the past 24 to 36 hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances return to portions of the outlook area late Wednesday night into Thursday morning, but severe storms are not anticipated. After that, another chance of thunderstorms arrives Friday evening into Saturday morning, and some of these could be severe, especially in Nebraska counties. Finally, after another dry period, off-and-on thunderstorm chances return to parts of the area Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through around 10 PM this evening, mainly in southern and eastern portions of the outlook area. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
In the hours before
Local storm report, May 29, 5:42 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
542 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL PLAINVILLE 39.23N 99.30W
05/29/2018 E1.00 INCH ROOKS KS PUBLIC
TWITTER PICTURE OF HAIL. LARGEST ESTIMATED
TO BE QUARTERS.
&&
MANGELSSpecial weather statement, May 29, 5:45 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Hastings NE
545 PM CDT TUE MAY 29 2018
NEZ062-292315-
Hall NE-
545 PM CDT TUE MAY 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HALL COUNTY UNTIL 615 PM
CDT...
At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prosser, or 16 miles northwest of Hastings, moving northeast at 35
mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Grand Island, Wood River, Cairo and Alda.
This includes Interstate 80 between mile markers 294 and 306.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4099 9834 4070 9855 4070 9864 4071 9870
4101 9864
TIME...MOT...LOC 2244Z 204DEG 33KT 4074 9862
FayLocal storm report, May 29, 6:26 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
626 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 1 WSW HASTINGS 40.59N 98.40W
05/29/2018 E0.25 INCH ADAMS NE EMERGENCY MNGR
&&
MANGELSLocal storm report, May 29, 6:28 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
628 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 2 WNW HASTINGS 40.60N 98.43W
05/29/2018 M0.75 INCH ADAMS NE NWS EMPLOYEE
&&
MANGELSLocal storm report, May 29, 6:30 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
630 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 5 E ALTON 39.47N 98.86W
05/29/2018 E0.25 INCH OSBORNE KS LAW ENFORCEMENT
&&
MANGELSLocal storm report, May 29, 6:47 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
647 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL OSBORNE 39.44N 98.70W
05/29/2018 M1.00 INCH OSBORNE KS COUNTY OFFICIAL
&&
MANGELSThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 8:07 PM CDT | Special Weather Statement | GID | Nuckolls | 23 min |
| May 29, 8:22 PM CDT | Special Weather Statement | GID | Thayer | 23 min |
| May 29, 8:59 PM CDT | Special Weather Statement | GID | Fillmore | 16 min |
| May 29, 9:16 PM CDT | Special Weather Statement | GID | Fillmore | 29 min |
| May 29, 7:01 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 28 min |
| May 29, 7:34 PM CDT | Special Weather Statement | GID | Mitchell | 26 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.